New Mexico, 2017High Wind and Winter Weather in New Mexico, April 27, 2017
April 27, 2017 · NWS ABQ · 3 events in 3 counties and zones
A broad upper level trough crossing the southern Rockies and a deepening lee trough over the plains generated windy conditions across much of New Mexico. The strongest winds occurred in the area from near Albuquerque across the Sandia Mountains into the high plains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper level trough crossing the southern Rockies and a deepening lee trough over the plains generated windy conditions across much of New Mexico. The strongest winds occurred in the area from near Albuquerque across the Sandia Mountains into the high plains. West to northwest wind gusts peaked near 60 mph across this area. A band of virga showers just north of the Albuquerque area enhanced these strong winds and resulted in a peak wind gust to 66 mph at the Sunport. Colder temperatures and sufficient moisture across northern New Mexico also resulted in several inches of snow with this system over the San Juan Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 26, 10:51 PM MST, 2 hours 9 minutes earlier.
Area forecast discussion, Apr 26, 10:51 PM MST, 2 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1151 PM MDT Wed Apr 26 2017
.AVIATION...
06Z TAF CYCLE
A weak disturbance will brush northern NM overnight increasing the
chances for low elevation rain and mtn snow across north central and
northwest NM. Isold TS is also possible. Areas of MVFR to IFR cigs
are expected to develop as well as mtn obscurations. Precip will
diminish in the aftn with cigs lifting to VFR. Winds will be the
other main story today. Winds will increase by mid morning, and by
mid aftn, gusts between 40 and 50kt are expected. Localized areas of
BLDU are possible. Winds will decrease around sunset, except across
the south central and southwest mtns where winds will continue
through much of the night.
34
&&
.PREV DISCUSSION...342 PM MDT Wed Apr 26 2017...
.SYNOPSIS...
West winds will gradually pick up overnight as a Pacific storm
system moves through northern New Mexico. Scattered showers will
spread eastward across the northern third or so of the state
overnight. Snow levels will drop to near 7500 feet. A rather windy
day is in store Thursday ahead of an unseasonably strong and cold
Pacific storm system expected to impact the region Friday afternoon
through Saturday. Dry northwest flow returns Sunday and continues
into early next week.
&&
.DISCUSSION...
90kt nwly jet over the PACNW very apparent on water vapor imagery
this afternoon. The nose of this jet combined with a mid-level
baroclinic zone will bring good chances for showers to the northern
third or so of the state overnight. Snow levels will be around 7500
feet with a few inches of accumulation likely in the Tusas Mountains
east of Chama and Tierra Amarilla. As the above mentioned nwly jet
moves overhead late tonight through Thursday night, strong west
winds will be prevalent, with very strong to high winds possible in
the higher terrain. Held off on upgrading the high wind watch given
the 12z model suite shifting the core of the highest wind speeds
near mountain top level to the southern third of the state on
Thursday and Thursday night.
An impressively deep/strong and cold upper level closed low remains
on track for Friday through Saturday evening. NAM, ECMWF and Canadian
models now dropping the upper low slightly farther south out of
southwest CO early Saturday morning before moving it ewd through
central NM Saturday afternoons. Models coming in line for the most
part but subtle changes in the track make major differences in where
precipitation sets up west of the central mountain chain. All models
continue to nail the northeast third of the state Friday night and
Saturday. Main challenges across northeast and east-central areas
will be accumulating snow levels during the day Saturday. Forecast
700mb temps are highly dependent on the track of the 700mb low. The
farther south this low is as it moves east through eastern NM Saturday,
the more cold air gets drawn in from the north to lower snow levels
across east-central NM including the I-40 corridor from near Santa
Rose to the TX line. At any rate, still a fair amount of uncertainty
with regard to not only how far south the upper low drops but where
it drops in from the northwest or north. Trended the forecast toward
the farther southern track given the good agreement from all
operational runs less the GFS. Wrap-around snow showers remain
across the northeast Saturday night with freezing temps or colder for
most locations. A hard freeze looking likely across much of northern
and portions of eastern NM Saturday night/Sunday morning with
perhaps a few hours of near freezing temps in the ABQ metro possible.
Dry northwest flow aloft moves overhead Sunday into early next week.
GFS and to a lesser extent the ECMWF bring an upper level short-wave
trough and associated backdoor cold front through NM Tuesday night
or Wednesday.
33
&&
.FIRE WEATHER...
Not a clear-cut scenario for Thursday's forecast critical fire
weather conditions. Limiting factors include borderline minimum
humidity, smaller portions of forecast zones impacted, increasing
cloud cover related to an approaching jet stream and mixed Haines of
4-5 although an area of Haines 6 is forecast across a small portion
of the Sandia/Manzano/Gallinas Mountain zone. Sufficient cloud cover
may be present Thursday to limit fire behavior, so will defer
upgrade decision to later shifts. Otherwise, Thursday is looking
rather windy, with chances for wetting precipitation across the
north and relatively dry conditions across the south.
A cooling/moistening phase is forecast to begin areawide Friday as a
cold front makes southward progress across the area and an
anomalously cold upper low retrogrades then deepens across Colorado
to near the Four corners by 12z Saturday. Impacts associated with
these two features will ramp-up Friday night and peak Saturday, with
snow levels falling and significant snowfall accumulation likely
across much of northern New Mexico. In particular, the Northern
Mountains and Raton Ridge/Johnson Mesa could pile-up a foot or more.
Temperatures will plummet Saturday, with much of the area forecast
to dip below freezing Saturday night into Sunday morning. Many lower
elevation locales across northern New Mexico will experience a hard
freeze.
A warming/drying trend will begin Sunday and continue into Tuesday
with, but with temperatures across most of the area remaining at or
below normal under dry northwest flow aloft. Although not forecast
at this time, there is some potential for critical fire weather
conditions Tuesday generally south of Interstate 40. Both the 12z
GFS and ECMWF show a northern stream shortwave trough moving out of
the Rockies into the Plains on Wednesday, pushing a cold front down
our Eastern Plains and bringing chances for wetting precipitation
back to the Front Range.
11
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday evening
for the following zones... NMZ106>109.
High Wind Watch from 10 AM MDT Thursday through Thursday evening
for the following zones... NMZ521-523-524-526-539-540.
&&
Hazardous weather outlook, Apr 26, 2:55 AM MST, 22 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
355 AM MDT Wed Apr 26 2017
NMZ501>540-271200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
355 AM MDT Wed Apr 26 2017
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
High winds with gusts to around 60 mph are possible from the Sandia
and Manzano mountains and Central Highlands south to southwest Chaves
County Thursday. Critical fire weather conditions are possible
Thursday along and south of Interstate 40.
A wintry storm system remains on track for Friday and Saturday. Snow
accumulations could be focused over the northeast third of New Mexico
Saturday, and freezing temperatures Saturday night will impact the
north and east.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Apr 26, 7:56 PM MST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
856 PM MDT Wed Apr 26 2017
NMZ501>540-271100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-
Southwest Chaves County-
856 PM MDT Wed Apr 26 2017
...SIGNIFICANT LATE SEASON WINTER STORM TO HIT NORTHERN AND
CENTRAL NEW MEXICO LATE FRIDAY THROUGH EARLY SUNDAY...
An unusually cold upper level low pressure system and associated
cold front will bring accumulating snow and freezing temperatures
at the end of the week. Rain showers, thunderstorms and mountain
snow showers will commence Friday, then increase in coverage with
snow spreading to many lower elevation locations Friday night
through Saturday. Significant snow accumulation is expected in the
Northern Mountains and across northeast New Mexico. Major travel
corridors will be impacted by accumulating snow, especially
Interstate 25 between Glorieta Pass and Raton Pass and possibly
Interstate 40 between Tijeras Canyon and Santa Rosa.
In addition to snow impacts, a late season freeze is forecast
Saturday night into Sunday morning at a number of lower elevation
locations that are already beyond their average last freeze date.
A number of lower elevation locales may even experience a hard
freeze, which could damage or kill local agriculture.
Monitor NOAA weather radio, weather.gov/abq or your local media
for the latest updates on this evolving winter storm.
44
Winter Weather, San Juan Mountains
- When
- April 27, 1:00 AM MST to 8:00 AM MST
- Where
- San Juan Mountains forecast zone
- Reported by
- SNOTEL
SNOTEL sites across the high terrain of eastern Rio Arriba County reported a quick burst of heavy snowfall with amounts between 6 and 11 inches in just 7 hours.
High Wind, Central Highlands
- When
- April 27, 12:00 PM MST to 1:00 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
High Wind, Albuquerque Metro Area
- When
- April 27, 12:50 PM MST to 1:00 PM MST
- Where
- Albuquerque Metro Area forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
Albuquerque Sunport reported a peak wind gust to 66 mph. Blowing dust reduced the visibility to six miles.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Georgia, April 27, 2017$339,000 · EF2 · 5 events
- Tornadoes in Alabama, April 27, 20173 injured · EF1 · 5 events
- Winter Storm and Heavy Snow in Wyoming, April 27 to 28, 201710 events
- High Wind and Heavy Rain in Hawaii, April 27 to 30, 201751 kt wind · 10 events
- Hail and Damaging Winds in Pennsylvania, April 27, 2017$7,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Ohio, April 27, 2017$11,000 · 1 in hail · 5 events
- Winter Storm and Winter Weather in South Dakota, April 27 to 28, 20174 events
- Winter Storm in Montana, April 27 to 28, 20173 events
- High Wind in Texas, April 27, 201761 kt wind · 3 events
- Hail and Damaging Wind in Georgia, April 27 to 29, 201755 kt wind · 3 events
- Tornado and Hail in Kansas, April 27, 2017EF0 · 3 events
- High Wind in California, April 27, 201770 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685395, 685393, 685394.